It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Schizophrenia Message Board

  • Why do anti psychotics cause weight gain?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 07-04-2009, 01:21 PM   #1
    iworryalot
    Junior Member
    (male)
     
    iworryalot's Avatar
     
    Join Date: May 2008
    Location: Nowhere
    Posts: 13
    iworryalot HB User
    Why do anti psychotics cause weight gain?

    I experience weight gain, and I am on Risperidone 25 mg (injection).

    Before I was put on Risperidone 3 years ago, I was slim and skinny. Now I am fat.

    I exercise a lot and eat healthy, yet I keep going up in weight.

    Anyway, this topic is NOT meant to discuss how to reverse the weight gain or control it. Its about the core of my question that nobody seems to wants to answer me, and even my doctor, ANY doctor, nurse other health professionals I ask this question, turn away from the topic or the phone suddenly rings, or something "unexpected" happens EVERY ** time I ask the question:

    What is the physiological reason to the cause of weight gain in people who get atypical anti-psychotic medications and who do NOT eat different from before they were put on medication?

     
    Sponsors Lightbulb
       
    Old 07-06-2009, 03:27 PM   #2
    ummyeahjustdoit
    Junior Member
    (male)
     
    ummyeahjustdoit's Avatar
     
    Join Date: Feb 2009
    Location: NB Canada
    Posts: 18
    ummyeahjustdoit HB User
    Re: Why does anti psychotics cause weight gain?

    slows your metabolism.
    simple as that really

    Last edited by ummyeahjustdoit; 07-06-2009 at 10:16 PM.

     
    Old 07-06-2009, 07:09 PM   #3
    red7204
    Junior Member
    (male)
     
    red7204's Avatar
     
    Join Date: Jul 2009
    Location: VA
    Posts: 15
    red7204 HB User
    Re: Why does anti psychotics cause weight gain?

    I do know there are videos on ******* that explain some of the meds.
    I know resperdal can increase you wanting to eat more, but seroquel does not, but both raise your chances of diabetes, and being overweight increases your chance of diabetes as well.
    Not all anti-psychotics cause weight gain, if this bothers you then maybe you should switch to a different drug.
    If you are eating healthy and exercising then that is key.
    I saw on the cbs news that some of the atypical newer drugs are being reevaluated because the fact that they cause weight gain was not properly explained or revealed to patients and doctors by whoever makes then. How much is true I don't know, but I do remember the people who going around explaining the drug and advertising it admitted to not addressing the weight gain issue.
    Its not that great that these new drugs are being used so widespread when not all the info is released if there is more to them.
    If you read the resperdal paper that comes with the bottle, they tested this on rats, I have no idea how much human testing they did first. It also explains how that some of the test the side effects were infertility and tumors, but again this was in rats and they were probably given outrageous doses of the drug. If you really want to know, read the fine print and talk to your psychiatrist.
    Unfortunately the medical journals that these test go into are usually for medical institutions only and are not easily obtainable or viewable to the public until someone publishes them years later.
    So keep digging and searching, but its great that you want to know this stuff and that you want to be aware of what your taking so don't give up on try to find out more.
    There may a be a doctor you goes to a different forum, or someone else you knows this stuff, so keep searching, go to different forums, and ask there as well.

    Last edited by red7204; 07-06-2009 at 07:15 PM.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Anti Seizure Med least likely to cause weight gain? Blasterboy Pain Management 8 02-08-2006 01:28 PM
    Peri, weight gain, anti-depressants ainfante Menopause 8 04-30-2005 04:13 PM
    Do all anti-depressants cause weight gain? needachange Depression 5 02-28-2004 07:33 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 11:40 AM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!